A 64 year old man was seen in the Pain Clinic, complaining of pain in the L3/4 area of his lumbar spine and an aching, deep seated pain which he had for the last 6 years, increasingly frequently over the last 3 months. The pain was aggravated by exercise and he was unable to walk further than 50 yards without the pain. It was occasionally relieved by Paracetamol and Dihydrocodeine combinations.
He was taking Remedeine 2 tablets 1-4 times a day (containing Paracetamol 500 mg and Dihydrocodeine 30 mg), Cipralex 10 mg, Amitriptyline 20 mg and Diazepam.
Past Medical History
No stomach or peptic ulceration, intermittent diarrhoea and depression but no other medical problems. He had had a diagnosis of reactive depression and was under the care of a Psychiatrist for this. As discussed with the patient and his wife, at the time he had had severe bouts of depression but with the medication, was able to start functioning and interacting socially once again.
Also in the past, he had a crushed fracture in the thoracic area in 1999, and a prolapsed disc to the L4/5 lumbar vertebrae; a massive disc prolapse which incapacitated him and he had a discectomy operation to correct this.
This gentleman had a marked kyphosis (forward curvature of the spine). His original height was 6 feet 2 and a half inches and he felt he had lost at least 2 inches in height. On palpation there was a reduction in flexion/extension and lateral movement of the lumbar spine. No facet joint tenderness was elicited at any level although there was left sacroiliac joint tenderness on deep palpation. Overall, there was reduced lower limb power and he walked with a stick.
A diagnosis of osteoarthritis of the lower lumbar spine with co-existing osteoporosis was made.
Treatment Plan and Outcome
He was given Diclofenac 75 mg slow release twice a day and Co-Dydramol, as required. He was put on an intensive course of outpatient physiotherapy. We also discussed with the Psychiatrist the possibility of adjusting the doses of his medication, in particular the Cipralex, Amitriptyline and Diazepam, in view of symptoms of shaking and unsteadiness on the feet as, in combination with this and a stiff painful back and mild opiate usage, it was felt that there was further potential for falls with this gentleman.
The medication was duly adjusted and he had 6 sessions of physiotherapy, this included gentle exercises to be done during his physiotherapy sessions but also exercises to be done himself daily. He found that the pain was immediately worse after physiotherapy but then it greatly improved and he started taking his ‘as required’ analgesic medication in order to get him through these episodes. At the last consultation following his 6 episodes of physiotherapy, he had made an impressive and dramatic improvement in terms of pain relief. He was significantly more flexible and was having less adverse effects on lower doses of medication. He was then discharged from the clinic.